Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Wilmington, NC

October 22, 2005Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Oct 22, 2005, 2:36 AM EDT for Dillon County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2005, 2:36 AM EDT (06:36 UTC)
Expired
Oct 22, 2005, 3:00 AM EDT
In force
24 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Dillon County, SC

The radar

The Wilmington radar (KLTX), 102 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 2:50 AM EDTHAIL 0.88Oak Grove, SCNICKEL SIZE HAIL WAS REPORTED BY THE OAK GROVE FIRE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2444 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2444 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 220637
SVRILM
SCC033-220700-
/O.NEW.KILM.SV.W.0037.051022T0636Z-051022T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
236 AM EDT SAT OCT 22 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 300 AM EDT

* AT 230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OAK GROVE...OR 14 MILES WEST OF DILLON...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LATTA AROUND 250 AM...
   DILLON AROUND 255 AM...
   FLOYDALE AROUND 300 AM...

IN ADDITION TO LARGE HAIL...CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3441 7959 3429 7955 3431 7908 3451 7933

$$
RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 8:22 PM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Oct 21, 8:22 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
822 PM EDT FRI OCT 21 2005

.SHORT TERM (OVERNIGHT)...
WILL UPDATE ZONES TO ADD THE THUNDERSTORMS AS OPPOSED TO JUST
SHOWERS. CWA FOR THE MOST PART IS LOCATED IN THE RIGHT FRONT REGION
OF THE 300 MB JET FOR MUCH OF THE NIGHT BEFORE MOVING DIRECTLY
OVERHEAD BY SAT MORNING. AS A RESULT...WILL CONTINUE CHANCE OF
CONVECTION WELL AFTER SUNSET DUE TO THE FOREMENTIONED ATM DYNAMICS.
WILL ALSO INCLUDE AREAS OF FOG INLAND AND WHERE THE PCPN OCCURRED
...TO PATCHY ALONG THE COAST. MINS LOOK AOK.

&&

.MARINE...
WILL HAVE TO INITIALIZE WITH A SOUTH WIND DIRECTION AS OPPOSED TO
SW. WIND TO VEER TO SOUTHWEST AND INCREASE TO SOLID 15 KT BY
MORNING...POSSIBLY 20 KT. THIS IN RESPONSE TO MID TO UPPER ATM
DYNAMICS APPROACHING FROM THE WEST AT THE MOMENT...AND MOVING ACROSS
THE REGION BY SAT MORNING. THIS WILL TIGHTEN THE SFC PG PRODUCING
THE 15 TO POSSIBLY 20 KT. WILL ALSO TWEAK THE SEAS UPWARDS.

&&

.AVIATION...
ALL TERMINALS VFR THIS EVENING. GOOD PVA APPROACHING AND WILL MOVE
ACROSS THE TERMINALS EARLY TONIGHT. CONVECTION ALREADY FIRING WEST
OF FLO AHEAD OF THIS. GENERALLY MVFR CONDITIONS CAN BE EXPECTED WITH
THIS ACTIVITY WITH SHORT LIVED IFR CONDITIONS. AFTER PRECIPITATION
PASSES...EXPECT TERMINALS TO DEVELOP MVFR VISIBILITIES IN BR WITH A
DECENT CHANCE OF TEMPO IFR VISIBILITIES AND CEILINGS IN FOG A FEW
HOURS AFTER PRECIPITATION ENDS. TERMINALS SHOULD BECOME VFR BY 14Z
AND REMAIN VFR THROUGH 23/00Z WITH SOUTHWEST TO WEST WINDS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

SHORT TERM...HOEHLER
AVIATION...ROSS
MARINE...HOEHLER
Hazardous weather outlook, Oct 21, 9:00 PM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
900 PM EDT FRI OCT 21 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-220915-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
900 PM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...OVERNIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE MAIN
SEVERE THREAT WILL BE HAIL BUT DAMAGING WIND WILL ALSO BE POSSIBLE
IN SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SHOULD COME TO AN END
WITH THE PASSAGE OF A STRONG COLD FRONT SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ250-252-254-256-220915-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
900 PM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS DURING THE OVERNIGHT HOURS MAY BECOME STRONG TO
SEVERE. THE MAIN THREAT WILL BE STRONG WINDS.

NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SHOULD COME TO AN END
WITH THE PASSAGE OF A STRONG COLD FRONT SATURDAY NIGHT. A PERIOD
OF GUSTY WINDS AND ROUGH SEAS MAY ACCOMPANY ANY THUNDERSTORMS.

STRONG COLD AIR ALOFT MOVING ACROSS THE WARM WATERS WILL MAKE FOR
ROUGH SEAS AND BREEZY CONDITIONS. SEA HEIGHTS WILL BE INCREASING
BEGINNING MON NIGHT AND NORTHERLY WINDS WILL ALSO STRENGTHEN AS
HURRICANE WILMA MOVES NORTHEAST...PASSING WELL EAST OF THE
CAROLINAS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 9:45 PM EDTSevere Thunderstorm WarningILMWilliamsburg72 min
Oct 22, 3:03 AM EDTSevere Thunderstorm WarningILMDillon27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.